I have a perplexing case study for which I have been able to offer little help to this patient. I hope there is someone out there who knows about this condition or who can direct me to someone who does.
She is a 66 y.o. white female who presented with cc of, "I've got a
burning sensation on my lips. I've had it for 20 years. I have gone to
many different dermatologists, physicians and ENT's who have given me some creams to put on my
lips, it hasn't helped and now my entire mouth is burning."
She stated that her palate, gums, lips and tongue burned and it would
come and go. It gets a little worse as the day wears on. Her latest
episode of it occurred after she brushed her teeth using Sensodyne
toothpaste. Clinical exam showed no obvious reddening of the soft tissue
areas. Pt. is taking several medications. They include: Ativan for
depression; hydrochlorothiazide 12.5 mg for hypertension and Benazepril
(ACE inhibitor for hypertension), Imipramine 50 mg for depression, and 81
mg asiprin for prophylactic arteriovascularity, and hydrocodone for back
pain(2 yrs, possibly addicted to Lortab).
Burning Mouth Syndrome came to mind for me as top on the differential,
but what is causing it? The patient swears that it all started after she got her braces on when she was about 46. "they poked into my lips, which created sores and they've been burning ever since."
I suggested taking her off the ACE inhibitor. They have been shown to increase the incidence of BMS. I also suggested drinking plenty of fluids and using Biotene mouthwash and toothpaste instead of the alcohol containing mouthwash that she has been using everyday. The Bioten exacerbated the burning sensation. She used it for two days and could not take the pain so she quit using it.
What else can be done?
Thank you in advance for the help,
I agree with you the diagnosis of burning mouth syndrome.Quote: The etiology of burning mouth syndromeis varied and often difficult to decipher clinically.The symptoms of pain and burning appear to be the result of one of many causes. Factors cited as having possible etiologic significance include:
1. Microorganisms--- especially fungi (C. albicans ) and possibly bacteria ( staphylococci, streprococci, anaerobes )
2. Xerostomia associated with Sjogren's syndrome, anxiety, and drugs.Drug classes associated with Xerostomia: Anticholinergics, Antidepressants, Antihistamines, Antihypertensives, Antihypoglycemics,Antiparkisonians, Beta-blockers, Diuretics, Nsaid.
3. Nutritional deficiencies associated primarily with B vitamin complex or iron, and possibly Zinc
4.Anemias, namely pernicious anemia and iron deficiency anemia
5.Hormone imblance, especially hypoestrogenemia associated with postmenopausal changes
6.Neurologic abnormalities,such as depression, cancerphobia, and other psychogenic problems.
8.Mechanical trauma, such as an oral habits or chronic denture irritation
9. Idiopathic causes
Oral pathology, clinical pathologic correlations, written by Regezi and Sciubba, saunders, 3rd edition,page 139
David I realise that your post is years old but in Australia we have found Alpha Lipoic Acid helps - 600 mg twice a day with food. In my case it was caused by side effects of the prostate drug Duo Dart. Sadly the half life of this is 5 months so absolutely nothing happens for months after you stop taking it.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.